Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 2, NWS Topeka, KS

May 10, 20205 counties in Kansas

NWS Topeka, KS issued this frost advisory at May 10, 2020, 2:29 PM CDT for 5 counties in Kansas. It took effect at May 11, 2020, 3:00 AM CDT. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:29 PM CDT (19:29 UTC)
In effect from
May 11, 2020, 3:00 AM CDT
Expired
May 11, 2020, 3:46 AM CDT
In force
46 min
Issued by
NWS Topeka, KS

Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS73 KTOP 101929
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
229 PM CDT Sun May 10 2020

KSZ010>012-024-026-110900-
/O.NEW.KTOP.FR.Y.0002.200511T0800Z-200511T1300Z/
Marshall-Nemaha-Brown-Jackson-Jefferson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville
229 PM CDT Sun May 10 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT MONDAY...

* WHAT...Temperatures as low as 33, light winds, and mostly clear
  skies will result in frost formation.

* WHERE...Marshall, Nemaha, Brown, Jackson and Jefferson 
  Counties.

* WHEN...From 3 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
116 
WWUS73 KTOP 110846
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
346 AM CDT Mon May 11 2020

KSZ010>012-024-026-111000-
/O.CAN.KTOP.FR.Y.0002.000000T0000Z-200511T1300Z/
Marshall-Nemaha-Brown-Jackson-Jefferson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville
346 AM CDT Mon May 11 2020

...FROST ADVISORY IS CANCELLED...

Clouds cover has moved across northeast Kansas. Areas of frost are
no longer expected to develop.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 10, 12:36 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 12:36 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 PM CDT Sun May 10 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Sun May 10 2020

Today, an amplified upper trough along the upper and mid MS River
Valley will shift east across the Great Lakes States and east
central US. Eastern KS will be under northwest mid and upper level
flow. A surface ride of high pressure will build southward across
the CWA this afternoon into the evening. There may be some gusty
northwest winds this morning but the winds should diminish through
the afternoon hours. Highs Today will be a bit cooler with the
low-level CAA. Expect upper 50s to around 60 for highs this
afternoon.

Tonight, WAA on the west side of the ridge axis will cause high and
mid level clouds to increase from west to east across the CWA after
6Z. There is still some uncertainty on how far east the cloud
cover will reach across the northeast and east central counties
of the CWA. If the skies remain clear to partly cloudy through the
early morning hours of Monday, there could be patchy to areas of
frost developing across northeast and east central KS, with lows
dropping into the mid 30s. However, if the clouds move east across
northeast and east central KS after 8Z, then lows may only drop
into the upper 30s with no frost. Due to this uncertainty in sky
cover, I did not issue a frost advisory for northeast and portion
of east central KS. If the clouds end up being slower to move
across the entire CWA, then the next shift may have to issue a
frost advisory for northeast and portions of east central KS. I
did insert patchy frost across northeast KS and for areas of east
central KS north of I-70.

.LONG TERM...(Monday through Saturday)
Issued at 323 AM CDT Sun May 10 2020

Monday through Tuesday  As lee trough deepens across the southern
high Plains, 850mb winds will become more southerly across the
southern Plains and will allow richer Gulf of Mexico moisture to
advect to the north and northwest. The resulting isentropic lift
north of a warm front across central OK will cause periods of
light rain to develop from west to east across the CWA through the
day. Slightly drier air trajectories across far northeast KS may
keep the rainshowers from expanding north of the KS/NE border. A
weak mid-level perturbation will move across KS during the
afternoon hours and may enhance the ascent for a more steadier
light rain south of I-70. The periods of light rain will continue
through Tuesday, with the greater chances for rain south of I-70.
Total QPF will range from under a tenth of an inch along the NE
border up to 0.75" across the far southeast counties.

Given early monday morning lows in the mid to upper 30s and cloud
cover quickly increasing through the early morning hours, along
with periods of light rain developing through the day, afternoon
highs will struggle into the mid to upper 40s across north central
KS with lower 50s across the east central KS. Highs on Tuesday
will warm a bit more as surface dewpoints begin to increase. Late
afternoon highs on Tuesday will reach the mid 50s.

Tuesday night an upper level trough will move into the western US
and a down stream ridge will amplify a bit across the central
Plains. This may decrease our rain chances Tuesday night. Though
thunderstorms that develop along the dryline across western OK and
along the surface warm front across central OK will move northeast
and may reach the southeast counties late Tuesday night.

Wednesday through Sunday, the upper trough across the western US
will slowly shift east into the Plains on Saturday. The stronger
west-southwesterly mid level jet will be north of KS but on the
southern fringe of this mid level jet wind speeds will be around 30
KTS. Stronger moisture advection will lead to an increase in showers
and elevated thunderstorms Wednesday morning. Then storms are
expected to redevelop along the dryline/Pacific front across
western KS late Wednesday afternoon, these storms will move east
across the CWA during the evening hours. The vertical wind shear
and instability may be sufficient for a few of the thunderstorms
to be strong to severe with large hail and damaging wind gusts
being the main hazards. Highs Wednesday afternoon will reach the
upper 60s to lower 70s.

On Thursday a northern stream H5 trough will move east across
southern Canada and the northern Plains, the resulting low-level
CAA across the northern Plains will bring a surface cold front
southward across the CWA Thursday afternoon and through the night.
Showers and thunderstorms will develop ahead of the front and
potentially some of these storms may also be severe as they back
build along the front into the northeast and central counties of
the CWA during the late afternoon hours and spread southeast
across east central KS during the evening hours. Highs on
Thursday will be warmer with upper 70s to lower 80s.

The ECMWF model now shows this front stalling out across the
southern counties of the CWA and if this were to occur we may
have training thunderstorm across the CWA Thursday night into
Friday morning. This could provide the potential for heavy
rainfall across east central and central KS.

There is a potential for more heavy rainfall and strong to severe thunderstorms
Friday as a part of the western H5 trough lifts northeast into
the central Plains. A surface low across southwest KS will move
northeast across the CWA during the afternoon hours and the
surface warm front may move north to northeast KS by Friday
afternoon. A stronger cold front will push southeast across
western KS and into the CWA Friday evening. It is too early to
tell if thunderstorm will be severe, especially if we see rain and
thunderstorms through the entire day. However, if we see a break
in the rain within the warm sector and get some insolation during
the afternoon hours, then we may see enough instability along with
moderate vertical windshear for some of the storms to be severe
friday afternoon and evening. Highs on Friday may be bit cooler
with cloud cover and periods of thunderstorms. Highs will be in
the upper 70s.

Friday night the front will push southeast across the CWA but become
stationary along the KS/OK border, so expect the rain to continue
due to isentropic lift north of the boundary. Once again the
elevated storms may produce moderate to heavy rainfall.

Saturday. the main H5 trough of the original western US trough
will lift east-northeast across the central Plains into the mid
MS river valley. The rain may linger into Saturday morning but as
the front shifts farther southeast, we will see the rain finally
end. Highs Saturday will be a bit cooler behind the front with
highs reaching the mid 70s.

The potential is there for a prolong period for thunderstorms with
heavy rainfall from Wednesday through Friday night. At this time the
ECMWF overall has higher QPF than the GFS and both extended range
models show the best chance for the heaviest rain to be across east
central KS.

Sunday into Monday may be our only dry days,  as a more intense
trough moves onshore across the western US and may move into the
Plains by the middle of next week with more showers and
thunderstorms. Highs will be in the mid to upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1236 PM CDT Sun May 10 2020

VFR conditions should persist, with some potential for minor
restrictions very late in the forecast as precipitation chances
increase from southwest to northeast. Wind speeds decrease from
22Z onward as mixing depths diminish and surface high pressure
builds in.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...65
Hazardous weather outlook, May 10, 3:19 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 AM CDT Sun May 10 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-110830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Sun May 10 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.